Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 193, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 11, 2020, 7:28 PM CDT for 4 counties in Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2020, 7:28 PM CDT (00:28 UTC)
- Expired
- Oct 11, 2020, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, MN, Pope County, MN, Stearns County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 4:54 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -466 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320
WUUS53 KMPX 120028
SVRMPX
MNC041-121-145-153-120115-
/O.NEW.KMPX.SV.W.0193.201012T0028Z-201012T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
728 PM CDT Sun Oct 11 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Eastern Douglas County in west central Minnesota...
Eastern Pope County in west central Minnesota...
Todd County in central Minnesota...
Northwestern Stearns County in central Minnesota...
* Until 815 PM CDT.
* At 727 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Brandon to near Alexandria to 6
miles northeast of Lowry to 5 miles northeast of Lake Hassel,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. A personal weather station measured a 65
mph gust in Garfield.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Alexandria and Carlos around 735 PM CDT.
Glenwood around 745 PM CDT.
Lake Osakis around 750 PM CDT.
Eagle Bend around 800 PM CDT.
Bertha and Hewitt around 805 PM CDT.
Sauk Centre, Staples, Browerville and Clarissa around 815 PM CDT.
Other locations impacted by these severe thunderstorms include
Glenwood Airport, Westport, Nelson, Round Prairie, Grove Lake,
Villard, Miltona, Padua, Rose City and Clotho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9483 4629 9482 4570 9487 4541 9496
4541 9537 4610 9535 4611 9534 4611 9514
4637 9515
TIME...MOT...LOC 0027Z 223DEG 37KT 4605 9552 4594 9540 4578 9543 4544
9549
HAIL...<.75IN
WIND...60MPH
$$
Borghoff3 follow-up statements
877
WWUS53 KMPX 120046
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT Sun Oct 11 2020
MNC041-121-145-153-120115-
/O.CON.KMPX.SV.W.0193.000000T0000Z-201012T0115Z/
Douglas MN-Pope MN-Todd MN-Stearns MN-
746 PM CDT Sun Oct 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN DOUGLAS...EASTERN POPE...TODD AND NORTHWESTERN STEARNS
COUNTIES...
At 745 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Parkers Prairie to near Lake
Osakis to 9 miles east of Lake Hassel, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Lake Osakis around 750 PM CDT.
Eagle Bend around 800 PM CDT.
Long Prairie, Brooten, Bertha and Hewitt around 805 PM CDT.
Browerville, Belgrade and Clarissa around 810 PM CDT.
Staples around 825 PM CDT.
Other locations impacted by these severe thunderstorms include
Glenwood Airport, Westport, Nelson, Round Prairie, Grove Lake,
Villard, Miltona, Padua, Rose City and Clotho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9483 4629 9482 4570 9487 4541 9496
4541 9537 4584 9529 4610 9535 4611 9534
4611 9514 4637 9515
TIME...MOT...LOC 0045Z 232DEG 39KT 4610 9524 4589 9518 4538 9536
HAIL...<.75IN
WIND...60MPH
$$
Borghoff230
WWUS53 KMPX 120059
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Sun Oct 11 2020
MNC041-121-145-153-120115-
/O.CON.KMPX.SV.W.0193.000000T0000Z-201012T0115Z/
Douglas MN-Pope MN-Todd MN-Stearns MN-
759 PM CDT Sun Oct 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN DOUGLAS...EASTERN POPE...WESTERN TODD AND NORTHWESTERN
STEARNS COUNTIES...
At 759 PM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Eagle Bend to near Lake Osakis to 8
miles west of Brooten, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Eagle Bend and Lake Osakis around 805 PM CDT.
Bertha around 810 PM CDT.
Long Prairie around 815 PM CDT.
Browerville and Clarissa around 820 PM CDT.
Staples around 830 PM CDT.
Sauk Centre around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9483 4629 9482 4570 9487 4541 9496
4541 9537 4584 9529 4611 9525 4611 9514
4624 9515
TIME...MOT...LOC 0059Z 231DEG 36KT 4616 9514 4594 9508 4548 9529
HAIL...<.75IN
WIND...60MPH
$$
Borghoff249
WWUS53 KMPX 120114
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
814 PM CDT Sun Oct 11 2020
MNC041-121-145-153-120124-
/O.EXP.KMPX.SV.W.0193.000000T0000Z-201012T0115Z/
Douglas MN-Pope MN-Todd MN-Stearns MN-
814 PM CDT Sun Oct 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS...EASTERN
POPE...WESTERN TODD AND NORTHWESTERN STEARNS COUNTIES WILL EXPIRE AT
815 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.
Remember, a Tornado Warning still remains in effect for southwestern
Stearns County until 830 PM CDT.
LAT...LON 4637 9483 4629 9482 4570 9487 4541 9496
4541 9537 4584 9529 4611 9525 4611 9514
4624 9515
TIME...MOT...LOC 0114Z 223DEG 37KT 4627 9500 4605 9494 4559 9515
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 6:30 PM CDT, 58 minutes earlier.
Area forecast discussion, Oct 11, 6:30 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 630 PM CDT Sun Oct 11 2020 .UPDATE... Issued at 614 PM CDT Sun Oct 11 2020 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Monday night) Issued at 347 PM CDT Sun Oct 11 2020 Development of storms late this afternoon along the western border appears to be on track with previous thinking. CAMs are in very good agreement in general. Most CAMs suggest two lines at first, which seems to match up with satellite trends this afternoon, and then eventually one line. A surface low is also evident in east central South Dakota. A narrow corridor exists with surface dew points in the upper 50s to lower 60s, which is where the severe weather is most likely. This low does translate to west central MN by 7 pm, so a brief tornado cannot be ruled out early, but the vast majority of concern is damaging wind from bowing segments along with hail to some extent. SPC discussion describes all of this very well. Otherwise, the timing of storms has been slowed a bit from this morning, with the storms reaching the west metro no earlier than 10 pm, and then Wisconsin after midnight. Light rain will linger for a few hours, especially in eastern MN and western WI. Monday will be a mostly sunny day in western MN, with clearing Monday morning/midday in eastern MN and western WI. West winds will become gusty, and there may be some fire weather concerns if temps get a little warmer with lower dew points. For now, relative humidity levels should drop to 25 to 30 percent. Another trough approaches quickly Monday night, but it will be weak with no appreciable effects other than some mid and high level clouds and a switch in wind direction. .LONG TERM...(Tuesday through Sunday) Issued at 347 PM CDT Sun Oct 11 2020 The long term period begins with a large scale trough sliding eastwards through central Canada with high pressure building to our west as wide-scale subsidence becomes apparent. This brief period of high pressure will be short lived as a deepening shortwave trough pushes into the area by the second half of Wednesday resulting in another chance for showers across the area. Compared to yesterday, this area of showers is a bit further south, affecting mainly central Minnesota, but this trend would be good to mitigate some of the drought conditions seen across the area. We once again see a return to wide-scale subsidence behind this shortwave as the larger trough rotates eastwards across southeastern Canada, with northwesterly flow aloft keeping conditions relatively cool and dry. Cool and dry conditions are expected to remain the case through the end of the period with high temperatures struggling to get out of the 40s beginning Thursday and continuing through the weekend. On the other side of things, low temperatures will be in the mid 20s to low 30s likely giving us our first stretch of sustained below freezing conditions for this fall season. Most areas will likely see below freezing overnight temps except in the warmer parts of the Twin Cities metro. Overall weather threat is low for the period, with some showers possible on Wednesday and maybe a slight chance on Friday, with a period of cooler weather to go along with this. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 614 PM CDT Sun Oct 11 2020 Strong SSE winds to continue this evening in advance of the developing line of thunderstorms along the MN/Dakota border. As the line shifts east, winds will shift to W and NW while still maintaining the breezy speeds. Have used TEMPO groups to give some wiggle room for the initiation of the storms into each terminal with more solid RA/TSRA afterwards. MVFR conditions are likely with IFR conditions, mainly due to visibility, possible as the storms move across the area. Lingering showers behind the line look to develop overnight along with MVFR ceilings in eastern MN and western WI that will persist through daybreak before VFR conditions return during the day Monday. KMSP...Start time of storms into MSP looks to be around 04z with thunderstorms persisting thru midnight. Showers will linger overnight along with MVFR ceilings in the 025-030 range (nothing below 2 kft expected). Conditions will improve out of MVFR range by late morning, so the MVFR ceilings will remain through the Monday morning push. /OUTLOOK FOR KMSP/ Tue...VFR. Wind WNW 10-20 kts. Wed...Mainly VFR. Chance -RA/MVFR. Wind SE 10-15 kts becoming W. Thu...VFR. Wind NW 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...TDK LONG TERM...TDH AVIATION...JPC
Hazardous weather outlook, Oct 11, 1:08 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 108 PM CDT Sun Oct 11 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 108 PM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely to develop after 5:00 p.m. in far western Minnesota, move eastward across the rest of Minnesota this evening, reaching western Wisconsin around midnight. Some storms could be severe, especially in western Minnesota. The main threat is damaging wind. Hail is a secondary threat. The threat for tornadoes is low, but cannot be ruled out in west central or southwest Minnesota. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dry and breezy conditions could lead to elevated fire weather concerns for Monday afternoon, and also Tuesday, especially across western Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight. tdk
In the hours before
Local storm report, Oct 11, 7:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL CYRUS 45.61N 95.74W
10/11/2020 E0.25 INCH POPE MN TRAINED SPOTTER
PHONED IN REPORT.
&&
CTGLocal storm report, Oct 11, 7:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 2 NNE CANBY 44.73N 96.26W
10/11/2020 M57 MPH YELLOW MEDICINE MN ASOS
&&
CTGLocal storm report, Oct 11, 7:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
708 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST CYRUS 45.61N 95.74W
10/11/2020 E57 MPH POPE MN TRAINED SPOTTER
&&
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 8:04 PM CDT | Tornado Warning | MPX | Kandiyohi, Pope, Stearns | 13 min |
| Oct 11, 8:17 PM CDT | Special Weather Statement | MPX | Kandiyohi, Todd | 58 min |
| Oct 11, 8:25 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 27 min |
| Oct 11, 9:06 PM CDT | Special Weather Statement | MPX | Meeker, Stearns | 39 min |
| Oct 11, 10:44 PM CDT | Special Weather Statement | MPX | Hennepin, Scott | 46 min |
| Oct 11, 11:00 PM CDT | Special Weather Statement | MPX | Rice | 45 min |
| Oct 11, 11:11 PM CDT | Special Weather Statement | MPX | Anoka, Ramsey, Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.